Virginia, 2004

Damaging Winds in Virginia, May 26, 2004

May 26, 2004 · NWS AKQ · 10 events in 9 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 9:09 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, May 25, 9:09 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 PM EDT TUE MAY 25 2004

HAVE UPDATED THE FORECASTS A FEW TIMES THIS EVENING TO ACCOUNT FOR
THE SEVERE THUNDERSTORM WATCH (#291). HAVE ALREADY CANCELLED WRN
PORTIONS OF THE WATCH AREA AND SUSPECT THE WATCH OVER THE REMAINDER
OF THE REGION WILL BE ALLOWED TO EXPIRE BY 11 PM. OVER THE PAST HOUR
OR SO A GRADUAL WEAKENING TREND HAS BEEN NOTED...GIVEN THE
INCREASING SURFACE-BASED STABILITY DUE TO THE LOSS OF DAYTIME
HEATING AND COOLER SEA BREEZE INFLUENCE.

NEXT FORECAST CONCERN FOR THE OVERNIGHT WILL BE WITH THE EXPANDING
MCS CURRENTLY OVER THE SRN OH/NRN TN VLYS. RUC WIND PROFILE FCSTS
SHOW 850 MB WINDS INCREASING TO 25-30 KTS OVERNIGHT ALONG WITH A
THETA-E RIDGE. SO...THE PROSPECTS FOR MORE NOCTURNAL (ELEVATED)
CONVECTION ONCE AGAIN TONIGHT ARE PRETTY GOOD. FORECAST RUC MODEL
SOUNDINGS AGAIN SHOW DECENT ELEVATED INSTBY...CAPES BTWN 1500-2000
J/KG...ELEVATED LIFTED INDICES -5/-6C...AND TOTAL-TOTALS IN THE
LOWER 50S. ALSO...DECENT DYNAMICAL SUPPORT (FOR THIS AIRMASS) IS
NOTED WITH THE LATEST RUC AS WELL...WITH DPVA/DIVERGENCE ALOFT
ASSOCIATED WITH THE MESO-CONVECTIVE VORT MAX (LFQ REGION UPPER LEVEL
JET FORCING). 850-500 MB QVECTORS BECOME CONVERGENT AS A RESULT
(FAVORING LARGE-SCALE ASCENT). WILL BE TEMPTED TO BOOST RAIN PROBS
OVERNIGHT IN MOST IF NOT ALL AREAS...AT THIS POINT WILL OPT FOR NO
LOWER THAN 30% OVERNIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

&&

HURLEY

PREVIOUS DISCUSSION BELOW...

-----------------------------------------------------------------

.SYNOPSIS...AT LEAST ONE MORE DAY OF SUMMERLIKE HEAT/HUMIDITY THEN
SUBTROPICAL RDG OVR SE STATES WILL TEMPORARILY SUPRESS SOUTHWARD
ALLOWING SOME RELIEF ON THU. UPR RDG GRADUALLY RE-AMPLIFIES OVR
SE STATES AND ALLOWS A RETURN TO ABV NORML TEMPS BY THE WEEKEND AND
CONTG INTO EARLY NEXT WEEK.

&&

.DISCUSSION...CLOSELY WATCHING CU DEVELOPMNT ACRS FORECAST AREA FOR
SIGNS OF DEVELOPMNT. SOME CELLS TRYING TO ORGANIZE INVOF NRN OUTER
BANKS/NORTH SHORE ALBEMARLE SOUND ATTM. ATMOS GENERALLY CAPPED THUS
FAR BUT EXPECT WEAK UPR LVL CAA AS WEAK SHORT WAVE PASSES TO NORTH
THIS AFTN. SVR WATCH BOX ISSUED FOR MUCH OF WVA AND POINTS NORTH
AND WATCHES MAY BE NEEDED FURTHER EAST AS AFTN AND EARLY EVE WEARS
ON. DIFFICULT TO TELL HOW MUCH OF THE DEVELPING OHVLY CONVECTION WILL
BE LEFTOVR AS IT WORKS ACRS MTNS LTR THIS EVE SO WILL FAVOR DIURNAL
CLIMO AND TAPER POPS TO SLIGHT CHC FOR OVRNGT HOURS.

BAND OF WESTERLIES SHIFTS FURTHER S FROM MIDWEST/NRN MID ATLC STATES
INTO TNVLY/CNRTL MID ATLC REGION ON WED AND ALLOWS SFC BNDRY TO PUSH
SOUTH. ALWAYS A FIGHT TO GET CONVECTION TO DEVELOP IN DOWNSLOPING
FLOW EAST OF MTNS AND LTL MODEL CONCENSUS FOR AMOUNT OF FORCING
NECESSARY TO OVERCOME DOWNSLOPE. BUT WITH DEVELOPING LEESIDE BNDRY
AND SOUTHWARD MOVG COLD FRONT EXPECT AT LEAST SCTD CONVECTION TO
DEVELOP BY WED AFTN. BEST CHCS APPEAR TO BE ACRS NORTHERN FORECAST
AREAS CLOSEST TO SFC COLD FRONT SO HAVE UPPED POPS SLIGHTLY THERE.
ANTHR HOT DAY ON WED HELPED BY INCRSG DOWNSLOPE WITH L90S AGN COMMON
FOR MOST AREAS AWAY FROM COAST.

SFC BNDRY SETTLES ACRS FORECAST AREA WED NIGHT INTO THU B4 GRADUALLY
LIFTING TO NE THU NIGHT INTO FRI. EXPECT MORE CLOUDS/COOLER TEMPS
THRU THE PERIOD THEN MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI
AFTN. AGAIN IT IS DIFFICULT TO TIME ANY SHORT WAYS EMBEDDED IN THE
WESTERLY FLOW BUT WITH LOW LVL BNDRY PROVIDING A PSBL FOCUS WILL
MAINTAIN SLIGHT TO LOW CHC POPS THROUGHOUT THIS FCST PERIOD.

MODELS CONVERGING ON ANTHR SOUTHWARD SURGE TO SFC FRONT FRI
NIGHT/EARLY SAT. WITH THE TEMPORARY DAMPENING OF THE SE UPR RDG...
BNDRY MAY FINALLY BE ALLOWING TO PENETRATE FURTHER SOUTH INTO
CAROLINAS ON SAT B4 WASHING OUT/AND OR PUSHING BACK NE LATE IN THE
WEEKEND. LOTS OF UNCERTAINTY SO WL MAKE LTL CHG TO FCST DETAILS
ATTM.

&&

.MARINE...NO FLAGS NEEDED. WINDS GRADUALLY SHIFTING TO NE/SE WITH
FROPA BUT SPEEDS AND SEAS/WAVES REMAIN BLO SMALL CRAFT ADV
CRITERIA.

&&

.AVIATION...MAINLY VFR. EXPECT MVFR CIGS/VSBYS INVOF TSTMS.

CULLEN
Hazardous weather outlook, May 25, 11:10 AM EST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 PM EDT TUE MAY 25 2004

NCZ012>017-030>032-102-VAZ048-049-060>098-261000-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA-
1210 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST AND SOUTH
CENTRAL...AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED THIS AFTERNOON.

MDZ021>025-VAZ099-100-261000-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
1210 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL
FOR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON.

CULLEN

In the hours before

Special weather statement, May 25, 10:05 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1105 PM EDT TUE MAY 25 2004

MDZ022>025-VAZ099-260345-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
1105 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...

AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF SALISBURY TO 28
MILES SOUTHWEST OF POCOMOKE CITY...OR FROM LAUREL TO 13 MILES SOUTH
OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR POCOMOKE CITY AROUND 1115 PM EDT...AND CHINCOTEAGUE AROUND
1145 PM EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL
RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

REILLY
Special weather statement, May 25, 10:28 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 PM EDT TUE MAY 25 2004

VAZ078-085-260345-
LANCASTER VA-MIDDLESEX VA-
1128 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN NECK...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KILMARNOCK...OR ABOUT 7
MILES EAST OF URBANNA...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FOXWELLS AT 1135 PM EDT...WINDMILL POINT
AT 1140 PM EDT.

EXPECT MARBLE HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.

44
Local storm report, May 25, 11:54 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1254 AM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     6 SW KILMARNOCK         37.65N 76.46W
05/25/2004                   LANCASTER          VA   LAW ENFORCEMENT

            BOAT HOUSES DAMAGED AT IRVINGTON MARINA. POWER LINES DOWN
            IN TOWN OF IRVINGTON.

&&

DR
Special weather statement, May 26, 12:13 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
113 AM EDT WED MAY 26 2004

VAZ070-071-081-082-260545-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-PRINCE GEORGE VA-
113 AM EDT WED MAY 26 2004

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL VIRGINIA...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF BROKEN THUNDERSTORMS FROM 10 MILES WEST OF ROXBURY TO
COLONIAL HEIGHTS...OR FROM 7 MILES SOUTH OF HIGHLAND SPRINGS TO
CHESTER...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
ROXBURY AROUND 130 AM EDT...CHARLES CITY AROUND 140 AM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FORT LEE AND
HOPEWELL.

EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTHING
IN THE PATH OF THESE STORMS.

44
Special weather statement, May 26, 12:48 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 AM EDT WED MAY 26 2004

VAZ081>083-090-260615-
CHARLES CITY VA-JAMES CITY VA-NEW KENT VA-PRINCE GEORGE VA-
148 AM EDT WED MAY 26 2004

...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL VIRGINIA...

AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ON A LINE FROM CHARLES CITY TO FORT
LEE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR TOANO
AROUND 200 AM EDT..NORGE AROUND 205 AM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE HOPEWELL AND PETERSBURG.

EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
IN THE PATH OF THESE STORMS.

44
Special weather statement, May 26, 1:41 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
241 AM EDT WED MAY 26 2004

VAZ081-082-084-090-091-260715-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-PRINCE GEORGE VA-YORK VA-
241 AM EDT WED MAY 26 2004

...THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA...

AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS FROM CHARLES CITY TO WILLIAMSBURG...MOVING
EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR QUEENS LAKE AROUND
250 AM EDT...TOANO AROUND 300 AM EDT...  GLOUCESTER COURTHOUSE
AROUND 315 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE NORGE.

EXPECT GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS.

44

The radar

The Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
May 26, 1:50 AM EST
Where
Northumberland County, Avalon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -76.417

Tree down on house.

Thunderstorm Wind, Powhatan

When
May 26, 7:00 PM EST
Where
Powhatan County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -77.917

Trees down on Route 522.

Thunderstorm Wind, Goochland

When
May 26, 7:00 PM EST
Where
Goochland County, Maidens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -77.867

Trees down.

Thunderstorm Wind, Amelia

When
May 26, 7:15 PM EST
Where
Amelia County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.983

Trees down on Routes 627, 628, and 630.

Thunderstorm Wind, Chesterfield

When
May 26, 7:21 PM EST
Where
Chesterfield County, Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -77.650

Trees down near Old Hundred Road.

Thunderstorm Wind, Chesterfield

When
May 26, 7:44 PM EST
Where
Chesterfield County, Bon Air
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -77.567

Wind gust of 60 mph estimated by spotter.

Thunderstorm Wind, Mecklenburg

When
May 26, 7:45 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -78.450

Trees down.

Thunderstorm Wind, Prince George

When
May 26, 7:50 PM EST
Where
Prince George County, Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.283

Trees down.

Thunderstorm Wind, Suffolk (C)

When
May 26, 8:50 PM EST
Where
Suffolk (C) County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -76.767

Trees and power lines down.

Thunderstorm Wind, Chesapeake (C)

When
May 26, 9:13 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.267

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405565, 5405566, 5405567, 5405568, 5405569, 5405570, 5405571, 5405572, 5405573, 5405574.